A 60‐year‐old female presented with 5 days of abdominal pain and vomiting. She has diabetes treated with insulin and metformin. She noted malaise, poor oral intake, and decreased urination. Examination revealed an ill‐appearing woman with dry mucous membranes. Her abdomen was soft but diffusely lender to palpation. Laboratory analysis snowed elevated BUN to 96 and creatinne to 11.3 (up from baseline 1.0 6 months prior). Bicarbonate was 17, and glucose was 60. Arterial pH was 7.30, with an anion gap of 27. Serum and urine ketones were negative. Lactic acid was elevated at 8.4. Noncontrasted abdominal CT scan was unremarkable. Despite aggressive fluid resuscitation, the patient's renal function failed to improve; the lactic acid remained elevated at 6.1. Nephrology was consulted for acute renal replacement therapy. The patient's abdominal pain improved after hemodialysis, and her acidosis resolved with bicarbonate increased to 23. She was no longer hypoglycemic, and her lactic acid level normalized at 1.4 A metformin level sent prior to hemodialysis relumed very elevated at 18 μg/mL (therapeutic range 1‐2 μg/mL). Over the remainder of her hospitalization, the patient's renal function improved without needing further hemodialysis. She was discharged on insulin alone for therapy of diabetes.
The recognition and prompt therapy of metformin‐associated lactic acidosis (MALA) by hospilalists is essential as MALA is a potentially fatal cause of elevated anion‐gap acidosis. Recent data indicate it may be seen in as many as 30 cases/100,000 patient‐years. MALA typically follows metformin use in the setting of volume depletion plus potentially other insults, such as including angiotensin‐converting enzyme inhibitors or nonsteroidal anti‐inflammatory drugs, affecting renal blood perfusion. In the presence of declining renal function, accumulation of metformin leads to increased lactic acid production. Lactic acid buildup, exacerbated by abnormalities in liver lactate metabolism, contributes to the persistent anion‐gap acidosis and subsequent clinical abnormalities. The clinical presentation can involve a spectrum of findings from mild gastrointestinal symptoms to potentially fatal effects including hypotension, respiratory failure, arrbythmias, and hypothermia. Mild cases may resolve with supportive care, but more severe cases require intravenous bicarbonate administration for acid‐base abnormalities, hemodynamic support, and potentially renal replacement therapy. Untreated MALA carries a 50% mortality in severe cases.
MALA is a potentially fatal cause of anion‐gap acidosis that demands timely diagnosis and management by the hospitalist. Guidelines for metformin use in patients with renal dysfunction are not clearly defined leaving a large majority of diabetic patients at risk for metformin toxicity. This case emphasizes the need for increased knowledge and awareness of metformin‐associated lactic acidosis.
S. Chudgar, none; J. Schell, none.